Can Repatha (evolocumab) cause leg cramps?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: September 17, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

Can Repatha Cause Leg Cramps?

No, leg cramps are not a recognized adverse effect of Repatha (evolocumab) based on FDA labeling and clinical trial data.

Evidence from FDA Drug Label

The FDA prescribing information for Repatha lists the most common adverse effects observed in clinical trials 1:

In patients with primary hyperlipidemia:

  • Nasopharyngitis
  • Upper respiratory tract infection
  • Influenza
  • Back pain
  • Injection site reactions

In patients with atherosclerotic cardiovascular disease:

  • Diabetes
  • Nasopharyngitis
  • Upper respiratory tract infection

Leg cramps are notably absent from these adverse effect profiles.

Distinguishing from Other Medications

It's important to note that leg cramps are a documented side effect of certain other lipid-modifying agents, which may cause confusion:

Medications That DO Cause Leg Cramps:

Anabolic agents for osteoporosis (teriparatide and abaloparatide) - these medications are associated with leg cramps as a mild and transient side effect 2, 3. The leg cramps typically occur early in treatment and usually do not require discontinuation.

Raloxifene (a selective estrogen receptor modulator) - leg cramps are a recognized adverse effect 2.

Clinical Implications

If a patient on Repatha reports leg cramps, consider:

  • Alternative causes: Electrolyte imbalances (particularly magnesium, potassium, calcium), dehydration, peripheral vascular disease, statin-associated muscle symptoms if on concurrent statin therapy, or other medications
  • Concurrent medications: Review if the patient is taking any of the medications listed above that actually do cause leg cramps
  • Statin effects: If the patient is on combination therapy with a statin plus Repatha, muscle-related symptoms may be attributable to the statin rather than evolocumab

The large cardiovascular outcomes trials (FOURIER with 27,564 patients) 4 and extended follow-up studies 5 showed no signal for leg cramps as an adverse event with evolocumab, even with long-term use up to 8.7 years.

Bottom line: Leg cramps should not be attributed to Repatha without first investigating other more likely causes.

References

Guideline

american association of clinical endocrinologists/american college of endocrinology clinical practice guidelines for the diagnosis and treatment of postmenopausal osteoporosis-2020 update.

Endocrine practice : official journal of the American College of Endocrinology and the American Association of Clinical Endocrinologist, 2020

Research

Long-Term Lipid Lowering With Evolocumab in Older Individuals.

Journal of the American College of Cardiology, 2025

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.